Hello everyone, I've had SVT for 30 years. Usually occurs 2-3 times a year. I take Metoprolol 12.5 mg twice daily. I have a couple questions. -Has anybodys quality of life been effected by taking meds? I'm not sure if the meds are making me tired or something else is causing it. My doctor has suggested ablation. BIG QUESTION - A'm I having these episodes often enough to have the procedure? I'm torn. I have had an episode while at a gathering and had to leave. Not knowing when I'll have an episode is enough to have the procedure....maybe. HELP
I don't know how troubling your episodes are, but at only a few per year it seems one would not want to take much risk for a cure. I believe the SVT ablation is much lower risk that one requiring access to the left atrium (e.g., AFib), but all surgeries have some risk.
As for the Metoprolol, I consider 12.5 mg to be such a low dose as to not be a likely source for side effects. But, we are all different. Beta Blockers do cause some fatigue and even some emotional problems (trouble dreams) in some people.
You doctor should be your best source for an answer to those questions as he has had experience with your condition.
I can't imagine that you have lived with svt for 30 years!
I have atrial flutter and average about 1 major svt attack a year. I take no meds. I find my svt to be totally intolerable and I am moving forward with an ablation (left atrium with what appears to be one foci in the pulmonary veins). I totally agree with you. Not knowing when it will strike next is indeed enough for me to move forward with the ablation and a possible cure.
I think having SVT 2-3 a years may not warrant an ablation unless you're very symptomatic. It's something to discuss with your doctor. Ablations, although pretty close to being risk free, still are quite invasive. When you have an episode, do you pass out? Do you have to go to the hospital to be cardioverted? Does it last more than 30 minutes? Those are things the doctor will consider.
My experience is life long SVT. My earliest memory is when I was about 7 (50 years ago!) I thought it was normal for the heart to race sometimes. And my heart acted up almost daily. By the time I was in my 30's, my heart would go tachy at the least provocation (getting out of bed, walking too fast, standing up). It wasn't until 9 years ago a new doctor told me that I didn't have to live like that. Since then I've had 3 ablations - the first one cured the a-flutter that I didn't even know I had. The PSVT is still around but lasts less than a minute. And the ectopics (premature beats) are still part of my daily life.
So whether to have an ablation or not depends on how the arrhy's affect you and your tolerance for them. I'm not some super woman, I just grew up with them and adapted. Just talk it over with your doctor.
As for the meds, yes, some heart meds will slow you down, make you feel tired. That's the trade off.
I'm new to the forum, and seeing all of these posts for the first time. It's great to see that I have company with my nearly lifelong condition. If you asked me, I'd say 2-3 times per year doesn't warrant ablation. Perhaps 2-3 times per day, then I'd start thinking about it! Does the original poster know the methods of how to control it? I've been doing Valsalva since I was 6, and that was 54 years ago. I rarely have one convert on its own.
Welcome Tom. Your story sounds similar to mine. The poster wrote almost a year ago and probably isn't around any more. You're right though - the valsalva is a wonderful way to control most PSVT. I used it for years until a doctor brought up the idea of having an ablation.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST